Illinois, 2024

Hail and Damaging Winds in Illinois, June 16, 2024

June 16, 2024 · NWS DVN · 12 events in 6 counties and zones

A Mesoscale Convective Vortex (MCV) moved through the region on the morning of June 16. This quick moving system produced widespread winds between 60 to 70 mph through it's path, especially for areas along and east of the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A Mesoscale Convective Vortex (MCV) moved through the region on the morning of June 16. This quick moving system produced widespread winds between 60 to 70 mph through it's path, especially for areas along and east of the Mississippi River. Isolated reports of hail were noted, with the largest being golf ball sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 16, 5:19 AM CST, 6 hours 29 minutes earlier. Its key messages:

  • Scattered showers and storms are possible through the mid morning today. Highest coverage is anticipated north of Highway 30. Gusty winds and lightning are the primary threats.
  • Hot and humid conditions are expected today through Tuesday with peak heat indices in the mid 90s to near 100 degrees. Monday is forecast to be the hottest day.
  • Isolated thunderstorms are possible Monday and Tuesday with low areal coverage expected. Better chances for showers and storms hold off until Tuesday night into Wednesday as a front drops in from the northwest.
  • Well above normal temperatures are forecast to continue for the middle to end of the week with highs ranging from the mid 80s in the northwest to low/mid 90s across the central and southeast counties.
Area forecast discussion, Jun 16, 5:19 AM CST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
619 AM CDT Sun Jun 16 2024

.KEY MESSAGES...

- Scattered showers and storms are possible through the mid
  morning today. Highest coverage is anticipated north of
  Highway 30. Gusty winds and lightning are the primary threats.

- Hot and humid conditions are expected today through Tuesday
  with peak heat indices in the mid 90s to near 100 degrees.
  Monday is forecast to be the hottest day.

- Isolated thunderstorms are possible Monday and Tuesday with
  low areal coverage expected. Better chances for showers and
  storms hold off until Tuesday night into Wednesday as a front
  drops in from the northwest.

- Well above normal temperatures are forecast to continue for
  the middle to end of the week with highs ranging from the mid
  80s in the northwest to low/mid 90s across the central and
  southeast counties.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 300 AM CDT Sun Jun 16 2024

Today

Overview: SPC mesoanalysis had broad southwesterly flow aloft
over the Central U.S. with a 500mb vorticity max centered over
central Iowa. This disturbance was collocated with scattered
showers and storms, the eastern fringe of which extends into
portions of Benton and Buchanan Counties. Latest CAMs show an
increase in shower and thunderstorm coverage into early this
morning for areas roughly along/north of I-80 as the
aforementioned shortwave rolls across the region. MUCAPE near
1500 J/kg and 30 kts of deep layer shear could support a few
strong storms with gusts around 40 mph. This activity should
quickly exit to the east after 9 AM.

The main story today will be the heat with forecast high
temperatures in the low to mid 90s, and when combined with the
humidity will create peak afternoon heat indices in the mid to
upper 90s. Will hold off on a Heat Advisory for now as most
locations should fall short of reaching criteria (100 F). An
increasing pressure gradient with a surface low passing across
the northern Great Lakes will lead to breezy southerly winds
locally, gusting up to 30 - 35 mph through the evening hours.

The 06Z HRRR and NAMnest are resolving a MCV currently over NE
Kansas and tracking it across eastern Iowa and northwest
Illinois from late this morning through the afternoon. This
will be a feature to monitor as it could lead to scattered
thunderstorms later today. Low confidence on whether or not we
get storms to develop this afternoon, but if they do form a few
could be strong with MLCAPE peaking between 2000-2500 J/kg.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 300 AM CDT Sun Jun 16 2024

Early in the Week:

The hot weather continues with forecast highs in the low to mid
90s. The NBM has been consistent with afternoon dewpoints in
the mid 60s to near 70 F, yielding peak heat indices between 95
to the lower 100s. A Heat Advisory may eventually be needed for
Monday and possibly on Tuesday. An increasing surface pressure
gradient between low pressure over the central and northern
Plains and high pressure along the East Coast will lead to
breezy southerly winds of 25 to 35 mph, hopefully providing a
little relief from the heat!

Isolated storms (20%) may pop up during peak daytime heating on
both Monday and Tuesday as SBCIN erodes during the afternoon. A
few of these storms could be strong given the amount of
instability available with SBCAPE of 2000+ J/kg.

Wednesday On:

A pattern change is expected to occur by mid-week, as the
upper-level ridging over the eastern U.S. breaks down, and a
longwave trough develops over the Intermountain West region. As
the trough approaches, an attendant cold front will sweep
through the area around Tuesday night to Wednesday, which will
bring widespread chances (40 to 70%) of showers and storms.
This should bring at least some relative relief to the upcoming
heat and humidity, although high temperatures in the upper 80s
to low/mid 90s remain possible south of Highway 20. A few
additional mid-level shortwaves are expected to overtop the
ridge into our area, so additional chances of precipitation will
be in place through the end of the week.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 610 AM CDT Sun Jun 16 2024

Isolated showers and storms are possible near DBQ early this
morning, which could lead to brief MVFR/IFR and gusty winds.
Otherwise, expect prevailing VFR at the terminals into this
afternoon with gusty SSW winds near 25 kts developing early in
the day and lasting through the evening. There is a chance for
scattered showers and storms to redevelop this afternoon for BRL
and MLI as a small area of low pressure tracks across the
region. Mentioned thunder potential in PROB30 groups for now. If
storms develop this afternoon they could produce brief MVFR/IFR,
gusty winds, and heavy downpours.

&&

.CLIMATE...
Issued at 300 AM CDT Sun Jun 16 2024

Record High Temperatures:

June 17:
KBRL: 98/1944
KMLI: 98/1897

Record Warm Minimum Temperatures:

June 17:
KDBQ: 74/1921
KMLI: 78/2018

June 18:
KDBQ: 74/1921
KMLI: 77/2018

June 19:
KDBQ: 76/1931
KMLI: 78/1953

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Uttech
LONG TERM...Uttech/Schultz
AVIATION...Uttech
CLIMATE...Schultz/Uttech
Hazardous weather outlook, Jun 16, 3:09 AM CST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
409 AM CDT Sun Jun 16 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
409 AM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms can be expected this morning across the
outlook area. Another cluster of storms may occur along and south
of Interstate 80 this afternoon. The stronger storms may produce
gusty winds, hail, and brief heavy rainfall.

There is another chance of storms along Highway 20 late tonight.

Hot and humid conditions can be expected this afternoon with peak
heat indices in the mid to upper 90s.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Building heat and humidity will lead to peak heat indices in the
mid 90s to around 100 degrees from Monday through Tuesday.

There are periodic chances for showers and thunderstorms through
next week. However, prolonged dry periods are likely as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

GENERAL STORM MOTION OF THE DAY:

Toward the northeast at 30 to 40 mph.

Haase

In the hours before

Special weather statement, Jun 16, 11:31 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1231 PM CDT Sun Jun 16 2024

IAZ064-067-077-078-087>089-099-161830-
Henry IA-Des Moines IA-Washington IA-Muscatine IA-Lee IA-Louisa IA-
Jefferson IA-Johnson IA-
1231 PM CDT Sun Jun 16 2024

...Strong thunderstorms will impact portions of Henry, northwestern
Des Moines, eastern Washington, southwestern Muscatine, north central
Lee, Louisa, northeastern Jefferson and southeastern Johnson Counties
through 130 PM CDT...

At 1230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coppock to near Olds to near Salem.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree limb damage and blow
         around unsecured objects.

Locations impacted include...
Mount Pleasant, Washington, Wapello, Columbus Junction, New London,
Lone Tree, Winfield, Riverside, Wayland, Morning Sun, Ainsworth,
Conesville, Columbus City, Letts, Crawfordsville, Olds, St. Paul,
Mount Union, Cotter, and Coppock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4161 9144 4133 9121 4098 9118 4072 9158
      4100 9161 4120 9178
TIME...MOT...LOC 1730Z 217DEG 22KT 4121 9170 4105 9156 4085 9154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08
Local storm report, Jun 16, 11:39 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1239 PM CDT Sun Jun 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Gst     1 NNE Olds              41.14N 91.54W
06/16/2024  E50 MPH          Henry              IA   Trained Spotter

&&

GROSS

The radar

The Quad Cities radar (KDVN), 19 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
June 16, 11:48 AM CST to 11:55 AM CST
Where
Rock Island County, (Mli) Quad City Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.450, -90.520

Thunderstorm Wind, Mercer

When
June 16, 12:40 PM CST to 12:55 PM CST
Where
Mercer County, Preemption
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.320, -90.580

Social media post of powerlines down closing Highway 67 in both directions.

Thunderstorm Wind, Henry

When
June 16, 1:10 PM CST to 1:20 PM CST
Where
Henry County, Geneseo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.450, -90.150

Six inch tree branch downed by thunderstorm winds. Time estimated by radar.

Thunderstorm Wind, Whiteside

When
June 16, 1:33 PM CST to 1:40 PM CST
Where
Whiteside County, 0.69 mi S of Morrison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.810, -89.970

Powerlines downed by thunderstorm winds.

Thunderstorm Wind, Carroll

When
June 16, 1:48 PM CST to 1:55 PM CST
Where
Carroll County, 0.51 mi W of Chadwick
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.020, -89.890

County dispatch reported tree fell on a squad car in town of Chadwick. Time estimated by radar.

Thunderstorm Wind, Carroll

When
June 16, 1:56 PM CST to 2:05 PM CST
Where
Carroll County, 0.51 mi E of Lanark
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
42.100, -89.820

Tree downed by thunderstorm winds.

Thunderstorm Wind, Bureau

When
June 16, 2:00 PM CST to 2:10 PM CST
Where
Bureau County, 0.52 mi E of Neponset
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.300, -89.790

Large branches downed throughout town by the thunderstorm winds.

Thunderstorm Wind, Bureau

When
June 16, 2:00 PM CST to 2:10 PM CST
Where
Bureau County, 0.69 mi S of Sheffield
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.340, -89.730

Photos relayed of a few trees snapped near the base at the Hidden Lake Country Club, south of Sheffield. One tree branch landed on the side of a building, causing damage.

Thunderstorm Wind, Bureau

When
June 16, 2:10 PM CST to 2:20 PM CST
Where
Bureau County, Buda
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.330, -89.680

Tree damage noted throughout town by the thunderstorm winds.

Hail, Bureau

When
June 16, 2:18 PM CST to 2:25 PM CST
Where
Bureau County, 2.07 mi N of Buda
Measured
1.75 in hail
Reported by
Public
Coordinates
41.360, -89.680

Relayed by broadcast media, with time estimated by radar.

Thunderstorm Wind, Bureau

When
June 16, 2:25 PM CST to 2:35 PM CST
Where
Bureau County, Princeton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.370, -89.470

Trees downed in town by thunderstorm winds.

Thunderstorm Wind, Bureau

When
June 16, 2:30 PM CST to 2:40 PM CST
Where
Bureau County, 0.69 mi N of Malden
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.430, -89.370

Trees downed in town by the thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191021, 1191019, 1191020, 1191022, 1191024, 1191025, 1191031, 1191032, 1191030, 1189341, 1191028, 1191027.